Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient with advanced dementia cannot describe their pain. How should pain be assessed?

  1. ABy using the 0–10 numeric rating scale only
  2. BWith an observational pain tool that scores behaviour such as facial expression
  3. CBy asking a visitor to guess the pain score
  4. DBy assuming there is no pain as long as the patient does not complain or call for help
2.Nursing fundamentalsHard

When is a "clean" (non-sterile) technique acceptable instead of an aseptic technique?

  1. AFor dressing a fresh surgical wound in theatre, provided that non-sterile gloves are worn throughout
  2. BFor procedures that do not enter sterile body areas, such as giving an oral medicine
  3. CFor inserting a central venous catheter
  4. DFor inserting a urinary catheter
3.Clinical nursingMedium

A patient is receiving enteral feeding through a nasogastric tube. How should they be positioned during feeding?

  1. AIn any position, as long as the feed runs slowly
  2. BWith the head of the bed raised to at least 30 degrees
  3. CLying on the left side with the head down to help the feed drain
  4. DLying completely flat
4.Clinical nursingHard

In a patient with a head injury, which is usually the earliest sign of rising intracranial pressure?

  1. AA slow pulse with high blood pressure
  2. BA change in level of consciousness
  3. CA fixed, dilated pupil on both sides
  4. DIrregular breathing pauses
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 60 mmHg (8.0 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 60 mmHg (8.0 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354536HCO₃⁻mmol/L222618added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.32, PaCO₂ 36 mmHg (4.8 kPa) and HCO₃⁻ 18 mmol/L, with Na⁺ 143 and Cl⁻ 97 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.32PaCO₂ 36 mmHg (4.8 kPa)HCO₃⁻ 18 mmol/LNa⁺ 143 mmol/LCl⁻ 97 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
163106SBPDBPmmHgHR 110/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 110/min and a blood pressure of 163/106 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 110/minBP 163/106 mmHg
SI =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 9/min, SpO₂ 99% on room air, blood pressure 150/90 mmHg, pulse 76/min, alert, temperature 36.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 9SpO₂ 99%airSBP 150HR 76AT 36.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.2 g/kg/day55 mL/h80 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). An 80 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 55 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

80 kg1.2 g/kg/day55 g/L55 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 15%2400 mLamino acids 5%2400 mLlipid 20%500 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 15% dextrose and 5% amino acids, plus 500 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2400 mLdextrose 15%amino acids 5%lipid 500 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blockventricular fibrillationasystolesinus bradycardia

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2ventricular fibrillation
  3. 3asystole
  4. 4sinus bradycardia
13.Prioritization & delegationMedium

A patient with a head injury is being monitored. Which set of findings suggests rising intracranial pressure?

  1. ALow temperature, fast breathing and a strong appetite
  2. BNormal blood pressure, normal pulse and clear speech
  3. CRising systolic pressure, slow pulse and irregular breathing
  4. DFalling blood pressure, a fast pulse and warm, flushed dry skin
14.Prioritization & delegationHard

A patient with raised intracranial pressure is being nursed on the ward. Which position is best?

  1. AHead down with the legs raised above the heart
  2. BFlat on the back with the head turned well over to one side
  3. CHead of the bed at about 30 degrees with the neck straight
  4. DSitting forward with the chin on the chest
15.Infection control & patient safetyMedium

When should blood specimen tubes be labeled?

  1. AAt the nurses’ station before going to the patient, to save time
  2. BBack at the station after all the samples are collected
  3. CAt the bedside, in front of the patient, right after collection
  4. DBy the laboratory staff after the tubes arrive
16.Infection control & patient safetyHard

The fire alarm sounds, but the nurse does not know where the fire is. What should the nurse do?

  1. AOpen all doors so patients can be seen easily
  2. BClose the doors to patient rooms, stay on the unit and wait for instructions
  3. CEvacuate all patients down the stairs at once, starting with those in bed
  4. DLeave the unit and the building to find out where the fire is
17.Lab values & electrolytesMedium

Before giving prescribed IV potassium chloride, which assessment is most important?

  1. AHearing in both ears
  2. BUrine output and kidney function
  3. CSkin turgor on the forearm
  4. DPupil size and reaction to light
18.Lab values & electrolytesHard

A patient on stable digoxin starts amiodarone. A week later, the patient has nausea and visual changes, and the digoxin level is above the range. What is the most likely explanation?

  1. AAmiodarone has raised the digoxin level
  2. BThe patient has started a viral illness
  3. CAmiodarone has lowered potassium only
  4. DDigoxin has raised the amiodarone level

3Solutions

1.Nursing fundamentals

Answer: B · With an observational pain tool that scores behaviour such as facial expression

Why this is the answer

Observational tools score signs such as facial expression, vocalisation, body language and changes in behaviour. People with dementia often have pain that is missed.

Answer

B · With an observational pain tool that scores behaviour such as facial expression
2.Nursing fundamentals

Answer: B · For procedures that do not enter sterile body areas, such as giving an oral medicine

Why this is the answer

Aseptic technique is required when entering normally sterile sites or handling key parts of invasive devices. Routine non-invasive tasks only need standard precautions.

Answer

B · For procedures that do not enter sterile body areas, such as giving an oral medicine
3.Clinical nursing

Answer: B · With the head of the bed raised to at least 30 degrees

Why this is the answer

Keeping the head raised to at least 30–45° during feeding and for a period afterwards lowers the risk of aspiration pneumonia.

Answer

B · With the head of the bed raised to at least 30 degrees
4.Clinical nursing

Answer: B · A change in level of consciousness

Why this is the answer

Subtle changes in consciousness, such as restlessness, confusion or a falling GCS, are often the first signs. Pupil changes and Cushing's triad (hypertension, bradycardia, irregular breathing) are late signs.

Answer

B · A change in level of consciousness
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 26 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|60 − 40| = 20 mmHg → 2 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·2 = 26 mmol/L

Answer

HCO₃⁻ = 26 mmol/L
6.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 143 − (97 + 18) = 28

Delta ratio

(28 − 12)/(24 − 18) = 2.667
added metabolic alkalosis

Answer

added metabolic alkalosis
7.Clinical assessment scores

Answer: SI = 0.67

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 110/163 = 0.6748 ≈ 0.67

Answer

SI = 0.67

Within or below the usual 0.5–0.7.

8.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 9/min → 1
SpO₂ 99% → 0
on air → 0
SBP 150 mmHg → 0
HR 76/min → 0
alert (A) → 0
T 36.8 °C → 0

Total and red scores

NEWS2 = 1 + 0 + 0 + 0 + 0 + 0 + 0 = 1
No parameter scores 3.

Risk group

low

Answer

low
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 41.6 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·80 = 96 g/day

Protein from the feed

55·18 = 990 mL = 0.99 L
0.99·55 = 54.45 g/day

Shortfall

ΔP = 96 − 54.45 = 41.55 ≈ 41.6 g/day

Answer

ΔP = 41.6 g/day
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 116

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 15·2400/100 = 360 g
amino acids: 5·2400/100 = 120 g

Kilocalories per component

dextrose: 360·3.4 = 1224 kcal
amino acids: 120·4 = 480 kcal
lipid: 500·2 = 1000 kcal

Non-protein kcal and nitrogen

NPC = 1224 + 1000 = 2224 kcal
N = 120/6.25 = 19.2 g

Ratio

NPC : N = 2224/19.2 = 115.8 ≈ 116 : 1

Answer

NPC : N = 116

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: pause = 1.6 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

40 small boxes from R to R across the pause

Convert

pause = 40 × 0.04 s = 1.6 s

Compare with P–P

1.60 ÷ 0.92 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.6 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: asystole

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: none; an almost flat line.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

asystole

Answer

asystole

A flat line is always checked: look at the patient, the leads and the gain, and view a second lead, because a loose electrode or fine VF can look like asystole.

13.Prioritization & delegation

Answer: C · Rising systolic pressure, slow pulse and irregular breathing

Why this is the answer

Cushing’s triad (high systolic pressure with a widening pulse pressure, bradycardia and irregular respirations) is a late sign of raised intracranial pressure and needs urgent escalation.

Answer

C · Rising systolic pressure, slow pulse and irregular breathing
14.Prioritization & delegation

Answer: C · Head of the bed at about 30 degrees with the neck straight

Why this is the answer

Raising the head to about 30 degrees and keeping the neck in line helps venous drainage and lowers intracranial pressure. Head-down positions and neck bending or turning can raise it.

Answer

C · Head of the bed at about 30 degrees with the neck straight
15.Infection control & patient safety

Answer: C · At the bedside, in front of the patient, right after collection

Why this is the answer

Labeling tubes at the bedside, using two patient identifiers and in the patient’s presence, prevents wrong-patient specimens. Pre-labeled or later-labeled tubes are easily mixed up.

Answer

C · At the bedside, in front of the patient, right after collection
16.Infection control & patient safety

Answer: B · Close the doors to patient rooms, stay on the unit and wait for instructions

Why this is the answer

Closing doors limits the spread of smoke and fire. Staff follow the fire plan, keep corridors clear and prepare for evacuation, but do not evacuate until directed or the fire is in their area.

Answer

B · Close the doors to patient rooms, stay on the unit and wait for instructions
17.Lab values & electrolytes

Answer: B · Urine output and kidney function

Why this is the answer

The kidneys excrete potassium, so poor urine output or kidney failure can lead to dangerous hyperkalemia during replacement. IV potassium is always diluted and given by infusion pump, never as an IV push.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

B · Urine output and kidney function
18.Lab values & electrolytes

Answer: A · Amiodarone has raised the digoxin level

Why this is the answer

Amiodarone reduces digoxin clearance, so the level can rise significantly, and the digoxin dose is often reduced when amiodarone is started. Nausea and visual changes are classic signs of digoxin toxicity.

Answer

A · Amiodarone has raised the digoxin level

ExamProblems · examproblems.com/courses/nursing-fundamentals